Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 28, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 18, 2018, 3:42 PM EDT for Floyd County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2018, 3:42 PM EDT (19:42 UTC)
- Expired
- Aug 18, 2018, 6:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Floyd County, KY
The radar
The Jackson,KY radar (KJKL), 45 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 436 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
429
WGUS53 KJKL 181942
FFWJKL
KYC071-182245-
/O.NEW.KJKL.FF.W.0028.180818T1942Z-180818T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
342 PM EDT SAT AUG 18 2018
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Northwestern Floyd County in southeastern Kentucky...
* Until 645 PM EDT.
* At 342 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Prestonsburg, Brainard, Cliff and Dotson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3769 8277 3768 8275 3766 8277 3764 8278
3764 8290 3769 8291
$$
KAS2 follow-up statements
649
WGUS73 KJKL 182124
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
524 PM EDT SAT AUG 18 2018
KYC071-182245-
/O.CON.KJKL.FF.W.0028.000000T0000Z-180818T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Floyd KY-
524 PM EDT SAT AUG 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
NORTHWESTERN FLOYD COUNTY...
At 523 PM EDT, Doppler radar indicated heavy rain had fallen over
the warned area. Up to two inches of rain has fallen. Flash flooding
may be ongoing or is expected to begin shortly.
Some locations that will experience flooding include...
Prestonsburg, Brainard, Cliff and Dotson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3769 8277 3768 8275 3766 8277 3764 8278
3764 8290 3769 8291
$$
KAS450
WGUS73 KJKL 182237
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
637 PM EDT SAT AUG 18 2018
KYC071-182247-
/O.EXP.KJKL.FF.W.0028.000000T0000Z-180818T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Floyd KY-
637 PM EDT SAT AUG 18 2018
...THE FLASH FLOOD WARNING FOR NORTHWESTERN FLOYD COUNTY WILL EXPIRE
AT 645 PM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3769 8277 3768 8275 3766 8277 3764 8278
3764 8290 3769 8291
$$
KASWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:32 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 18, 2:32 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 232 PM EDT Sat Aug 18 2018 .UPDATE... Issued at 1216 PM EDT SAT AUG 18 2018 The majority of the steady showers have moved east out of Kentucky; however, there are some steady showers lingering in the southeast. These should progress eastward out of the state in the next hour or so. The main concern this afternoon will be convection and thunderstorms building from central Kentucky into eastern Kentucky due to breaks in the clouds allowing for diurnal heating. Some convection has already begun to show up on radar, moving in from the west. Used the CONSShort as a baseline for PoPs into the evening since it looked to have a good handle on the progression of the showers and development of the convection thus far. UPDATE Issued at 1033 AM EDT SAT AUG 18 2018 Updated PoPs a touch based on current radar trends as well as HRRR and NAM runs showing the band of showers progressing to the east. The areas that will see the heaviest rainfall are in the far east, from Breathitt County to Pike County, through the first part of the afternoon. Convection looks to redevelop later this afternoon into the evening, mainly in the Cumberland Basin and Bluegrass regions as seen by the latest run of the HRRR. There have been no major issues with hydro yet, as guidance is well over two inches and there have only been a couple areas that have seen around an inch this morning. Will continue to monitor the development of the convection and the potential for hydro concerns as the day progresses. UPDATE Issued at 649 AM EDT SAT AUG 18 2018 A band of moderate to at times heavy rain showers continues to move and expand across southeast Kentucky this morning. Most locations are seeing a quarter of an inch or less an hour with embedded higher amounts possible. The latest information from the SPC mesoanalysis page shows the divergence aloft from the jet streak and the VAD wind profile at MRX shows a 25 knot low level jet talked about in the short term discussion. Given this raised POPs in portions of the southeast into the categorical range through the morning hours. Did keep the isolated mention of thunder but much of this will probably be mostly be rain showers through morning. Updated other grids to reflect the latest obs and trends. && .SHORT TERM...(Today through Sunday) Issued at 400 AM EDT SAT AUG 18 2018 The morning surface analysis shows a surface boundary remains just to the north along and near the Ohio River this morning. We have seen mainly isolated to scattered convection form along and south of this boundary near the Bluegrass and portions of central Kentucky. Meanwhile, there is a weaker area of low pressure in the Tennessee Valley this morning. This feature along with increasing 850mb jet around 25 to 30 knots and nearby exit region of a 300mb jet is beginning to enhance the convection moving north and east out of portions of Middle Tennessee. Given this have increased coverage in portions of southeast Kentucky through the morning to better portray this feature in the POP grids. Right now most of this has been in the form of showers, but remains some chances of an isolated storm and have kept this mentioned in the WX grids through the morning. Given the deep layer moisture (PWATs still nearing 2 inches in some cases) will continue to monitor the flood threat in this activity, but think this will remain isolated at this time. Given this will hold off on Flash Flood Watch and continue to carry in the HWO. Later today the previously mention front will continue to track closer to eastern Kentucky and the 500mb trough will continue to provide height falls. This will bring a resurgence in POPs across the Bluegrass and have tried to portray this in the grids. However, keep most of the area in at least likely POPs through much of the day, before waning the POPs through the late afternoon and evening as the front dives across the area. What is left of this boundary will linger into Sunday and give way to some showers and thunderstorm potential in the far southeast. This activity will wane through the afternoon as the boundary pushes into the Tennessee Valley by Sunday evening. .LONG TERM...(Sunday night through Friday) Issued at 417 AM EDT SAT AUG 18 2018 A weakening upper level trough will be slowly departing to our east Sunday night, as another upper level trough over the central plains heads east toward us. At the surface, a stalled frontal boundary is expected to be laid out east/west through TN. One of the few model disagreements of significance during the period concerns precipitation on Sunday night. The NAM continues to generate precip over KY as the boundary lifts northward as a warm front, while the GFS and ECMWF both hold precip to our south. Being in the later portion of the NAM model run, preference is given to the GFS and ECMWF, and nothing more than 20% POP is being used in Sunday night's forecast at this point. The next approaching upper level trough will support the development of a surface low which will track northeast across the Midwest on Monday and Tuesday. This will initially send the warm front north of our area, and put us into a feed of warm and moist air coming in from the south and southwest. Coupled with upper level support from the approaching trough, this will bring a return of showers and thunderstorms. The activity is expected to peak on Tuesday with the arrival of the upper trough axis and a cold front trailing from the surface low passing to our north. Precip should taper off Tuesday night and Wednesday as surface high pressure behind the cold front builds in from the west with drier air. In fact, forecast soundings show much more comfortable humidity levels to finish out the work week, with dry air mix down resulting in dew points in the 50s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 232 PM EDT SAT AUG 18 2018 The band of steady showers this morning has moved out of the state. The main concern for the afternoon and evening will be convection and thunderstorms that build from the west due to breaks in the cloud cover leading to diurnal heating. This has already begun and is reflected in radar trends and observations at a few of the TAF sites such as SME. Another factor that has been present so far today has been lower ceilings. Most of the TAF sites, except those that have not seen as much steady rain such as SYM, have been reporting LIFR to IFR CIGs into the afternoon thus far. Expecting this to gradually lift through the evening as the cold front makes its way across eastern Kentucky. The concern for the overnight will be the formation of valley fog. Expecting lowering visibilities and ceilings at all TAF sites, but particularly SME, LOZ, and JKL since these sites were the ones that saw the heaviest rainfall today. Have allowed for lowering VIS at SYM and SJS due to ample moisture present, SYM being located near water, and also the proximity of SJS to the heavier rainfall earlier today. Ceilings are expected to lower again through dawn but gradually rise by the end of the TAF period. Winds will generally be out of the southwest and be light, but have the potential to be higher in heavier showers and in thunderstorms. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...CGAL SHORT TERM...DJ LONG TERM...HAL AVIATION...SBH/CGAL
Hazardous weather outlook, Aug 18, 4:07 AM EDT, 11 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 407 AM EDT Sat Aug 18 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191115- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 407 AM EDT Sat Aug 18 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible through this evening. A few of these could contain locally heavy rainfall, which could result in isolated flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible at times from Sunday through Tuesday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DJ/HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:29 PM EDT | Areal Flood Advisory | JKL | Estill, Lee, Magoffin, Menifee, Morgan, Powell and 1 more | 90 min |
| Aug 18, 3:28 PM EDT | Areal Flood Advisory | JKL | Floyd | 3 hr |
| Aug 18, 3:48 PM EDT | Areal Flood Advisory | JKL | Rockcastle | 3 hr |
| Aug 18, 4:24 PM EDT | Areal Flood Advisory | JKL | Laurel, Pulaski, Rockcastle | 3 hr |
| Aug 18, 4:34 PM EDT | Flash Flood Warning | JKL | Laurel, Pulaski, Rockcastle | 3 hr |
| Aug 18, 4:43 PM EDT | Special Weather Statement | JKL | Bath, Montgomery | 47 min |
| Aug 18, 4:50 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Montgomery | 2 hr |
| Aug 18, 4:53 PM EDT | Flash Flood Warning | JKL | Bath, Fleming | 2 hr |
| Aug 18, 5:34 PM EDT | Areal Flood Advisory | JKL | Bell, Knox, Laurel, McCreary, Pulaski, Whitley | 3 hr |
| Aug 18, 5:47 PM EDT | Flash Flood Warning | JKL | Knox, Laurel, Whitley | 3 hr |
| Aug 18, 6:21 PM EDT | Flash Flood Warning | JKL | Knox, Laurel, Whitley | 3 hr |
| Aug 18, 6:35 PM EDT | Areal Flood Advisory | JKL | Bell, Knox, Whitley | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.